TreatmentUpdate
170

2009 January 

Treatment interruption surprisingly does not reduce heart disease risk

HAART users sometimes have unfavourable changes in fatty substances in the blood—cholesterol and triglycerides. Over time, these changes can increase the risk of cardiovascular disease (CVD), particularly in people who have pre-existing risk factors such as the following:

  • smoke tobacco
  • are overweight
  • have high blood pressure
  • have diabetes
  • have close family members who have a history of heart disease or diabetes

Researchers in the United States conducted a sub-study of a larger study called ACTG 5102 to explore possible factors that could intensify cardiovascular disease in HIV positive people.

Their findings suggest that, at best, treatment interruption results in modest improvements in cholesterol levels. These modest changes, according to the ACTG team, are “overshadowed” by decreased levels of so-called good cholesterol (HDL). Also, the unfavourable immunologic changes that occur during the interruption of treatment—increased immune cell activation and inflammation—are likely to be the underlying cause for the increase in CVD seen during such interruptions.

Study details

The average profile of the 47 participants recruited for this sub-study was as follows:

  • CD4+ count – at least 500 cells
  • all were taking HAART
  • viral loads were below the 200-copy mark for three consecutive months prior to the study

Participants were randomly assigned to one of the following groups:

  • continued HAART for 18 weeks
  • continued HAART for 18 weeks, followed by three cycles of the immune system chemical IL-2 (interleukin-2)

The team defined a cycle as this: 4.5 million units of IL-2 injected under the skin twice daily for five days, every 8 weeks.

At the end of 18 weeks, all participants discontinued HAART and researchers monitored them monthly. Whenever CD4+ counts fell below the 350-cell mark, they resumed HAART for up to six consecutive months. If during that time their CD4+ count reached at least 500 cells, they then interrupted HAART again.

Results—CD4+ cells

The researchers found that three cycles of IL-2 delayed the decline in CD4+ cells, but after about a year and half this benefit disappeared.

Results—lipids, sugar and insulin

Immediately after discontinuing HAART, lipid levels rapidly fell. Eight weeks later, these decreases in cholesterol and triglycerides generally persisted.

Unfortunately, one year after interrupting therapy levels of good cholesterol continued to decrease, heightening cardiovascular risk. There were no significant changes to blood sugar or insulin levels due to treatment interruption.

Activation of the immune system

Cells of the immune system can become activated when stimulated by viruses or other germs. Lab tests can detect this activation by assessing the presence of certain proteins or markers on the surface of immune cells.

After eight weeks of treatment interruption, proteins suggestive of immune activation were detected on CD8+ cells. These cells are used by the immune system to fight infections. Overall, there was about a 30% increase in activation at this time point. The activation was sustained and likely occurred due to increasing levels of HIV in their bodies, since participants were not taking HAART.

Heart health—lipids

In the short term, while on a drug holiday, the decrease in blood lipids might seem beneficial. However, over the long term, there was a troubling decrease in good cholesterol levels and triglyceride levels tended to rise. Overall, these changes are unfavourable and likely reflect the effect of uncontrolled HIV replication on the body and its metabolism.

Heart health—beyond lipids

A factor to consider is that during treatment interruption levels of immune activation rose significantly. This is likely driven by an increase in HIV.

Before starting HAART, it is likely that most HIV positive people have lipid levels that favour the development of cardiovascular disease. This problem arises, in part, because the virus appears to trigger inflammation in blood vessels. HAART can reduce inflammation and immune activation.

By stopping HAART, blood vessels, organs such as the liver and heart, and entire systems such as the immune system are suddenly exposed to an increase in inflammation. This change could make blood platelets (used to help form clots) more sticky and could increase the risk of platelets and clotting proteins sticking to the blood vessels and causing a clot to form. An unnecessary imbalance in the blood-clotting system could lead to multiple blood clots forming and clogging blood vessels. In turn, this increases the risk of a heart attack. An increase in heart problems was detected in the SMART study when people interrupted therapy.

Similarly, an increase in inflammation and immune activation could lead to increased kidney damage, perhaps to blood vessels in that organ. An increase in kidney problems was also seen in people interrupting therapy during SMART. Further details on the kidney damage caused during treatment interruption will appear in a future issue of TreatmentUpdate.

The increase in inflammation and activation could trigger an increase in unfavourable changes in many organs/systems and may ultimately be responsible for many of the complications and deaths seen in SMART during treatment interruption. These findings underscore the hidden dangers of treatment interruption and add to the knowledge base of how HIV can damage and age the body. The next article focuses on assessments of inflammation.

REFERENCES:

  1. Henry K, Katzenstein D, Cherng DW, et al. A pilot study evaluating time to CD4 T-cell count <350 cells/mm(3) after treatment interruption following antiretroviral therapy +/- interleukin 2: results of ACTG A5102. Journal of Acquired Immune Deficiency Syndromes. 2006 Jun;42(2):140-8.
  2. Tebas P, Henry WK, Matining R, et al. Metabolic and immune activation effects of treatment interruption in chronic HIV-1 infection: implications for cardiovascular risk. PLoS ONE. 2008 Apr 23;3(4):e2021.
  3. Mocroft A, Wyatt C, Szczech L, et al. Interruption of antiretroviral therapy is associated with increased plasma cystatin C. AIDS. 2009 Jan 2;23(1):71-82.